Iowa, 2007

Hail in Iowa, August 13, 2007

August 13, 2007 · NWS DMX · 1 event in 1 county or zone

Following the passage of the thunderstorms from the previous night, warm air advection began again over the state. A line of thunderstorms developed northwest to southeast from near Des Moines, northwest into northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Following the passage of the thunderstorms from the previous night, warm air advection began again over the state. A line of thunderstorms developed northwest to southeast from near Des Moines, northwest into northwest Iowa. For the most part, these storms were not severe, however one storm did produce nickel size hail west of Boone in Boone County around sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 13, 2:10 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 2:10 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT MON AUG 13 2007

.SHORT TERM...TODAY
EVENING CONVECTIVE COMPLEX...MCC...HAS MOVED OUT OF THE AREA AND IN
THE WAKE OF COMPLEX WARM AND HUMID AIR REMAINS. ADDITIONAL
THUNDERSTORMS ARE POPPING UP BEHIND THE COMPLEX...MAINLY WIDELY
SCATTERED. SUBJECTIVE SFC BOUNDARY CONTINUES TO SHOW LOW PRESSURE
OVER MONTANA WITH SFC STATIONARY BOUNDARY EXTENDING SOUTHEAST ACROSS
NEBRASKA TO NEAR KANSAS CITY. WIDESPREAD MOISTURE POOLING CONTINUES
ALONG THE FRONT...THOUGH HIGHEST MOISTURE CONTINUES SITUATED FROM
NEAR NORTHERN MO TO CENTRAL IL AT 03Z. INTERESTING AND ACTIVE
WEATHER TO CONTINUE OVER THE REGION. THETAE ADVECTION ALREADY FIRING
STORMS ATTM OVER THE FORECAST AREA AND THESE SHOULD WORK NORTHEAST
/EAST THIS MORNING. SFC BOUNDARY AND MOISTURE POOL TO MAKE LITTLE
EASTWARD PROGRESS WITH SOME ADDITIONAL SFC MOISTURE CONVERGENCE
ALONG THE WARM FRONT AND APPROACHING COOL FRONT LATER THIS
AFTERNOON/EVE. GFS/NAM CONTINUES TO INCREASE MLCAPES TO 3800/5400
J/KG RESPECTIVELY BY 00Z.

.MID/LONG TERM...TONIGHT THROUGH SUNDAY
AFTER EARLY MORNING CONVECTION DIMINISHES...DAYTIME TODAY TO REMAIN
RELATIVELY CAPPED ALOFT. BY THIS EVENING NMM WRF MODEL DEVELOPING A
SUBSTANTIAL MCS ALONG TRIPLE POINT AROUND 00-02Z OVER MN AND FORCING
IT SOUTHEAST ALONG THE MOISTURE AXIS OVER NORTHEAST IOWA. MOISTURE
TRANSPORT MAXIMIZED OVER FAR NORTHEAST WITH CORFIDIS TRACKING
COMPLEX DUE SOUTH. WRF MODEL BACKBUILDS INTO WARM SECTOR. HAVE
ADJUSTED POPS UPWARD TO LIKELY CATEGORY NORTHEAST AND HIGHER CHANCE
OVERNIGHT IN THIS AREA BACK TO I35. ALSO OF NOTE...BULK SHEAR
INCREASES DRAMATICALLY OVERNIGHT NORTHEAST INTO WISCONSIN AS SHORT
WAVE AND SFC LOW APPROACHES FROM THE WEST AND NORTHWEST. SUPERCELLS
WITH WIND/HAIL MAIN THREAT AND POSSIBLE TORS ALONG WARM FRONT
BOUNDARY...DEPENDING ON INITIATION TIME. ACTIVITY TO REMAIN OVER THE
REGION OVERNIGHT AND DIMINISH BY TUES AM. LOOKING WEST
TUESDAY...HAVE INTRODUCED POPS AS YET ANOTHER WAVE APPROACHES AND
BOUNDARY BECOMES MORE ACTIVE DURING THE EVENING HOURS. INITIATION
MORE LIKELY WITH NOCTURNAL JET INCREASE...BUT HAVE ADDED SOME PM
POPS WITH INCREASING INSTABILITY. FRONT TO REMAIN ACTIVE THROUGH WED
AS HIGH BUILDS SOUTH AND PUSHES THE FRONT THROUGH THE STATE BY THURS
MORNING. RELATIVELY COOL AIRMASS WILL MAKE IT INTO AREA LATE
THURSDAY AND FRIDAY...POSSIBLY LINGERING INTO THE WEEKEND. THOUGH
TIMING AND PLACEMENT STILL A QUESTION MARK...MODELS CONTINUE TO
INDICATE INCREASING FRONTOGENESIS WITH MOISTURE RETURN SOUTH...LOW
APPROACHING...AND INCREASING SOUTHERLY JET ALL BODE TOWARD A WET
PERIOD FOR FRI/SAT WITH POTENTIAL FOR HEAVY RAIN. GIVEN ITS STILL 5
DAYS AWAY...CURRENT POP CHANCES COVER SITUATION WELL.

&&

.AVIATION...13/06Z

THUNDERSTORM CHANCES CONTINUE OVERNIGHT EVEN WITH EARLIER MCS HAS
ALTERING THE STABILITY OF ATMOSPHERE OVER IA.  NOT SURE 00Z MODELS
ARE COMPLETELY CAPTURING THIS BUT WOULD NOT BE SURPRISE TO SEE SOME
-TSRA DEVELOP 08-12Z...OTHERWISE...VFR CONDITIONS EXPECTED THROUGH
TAF PERIOD...SAVE FOR SMALL CHANCES OF MVFR VSBY 08-14Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
MID/LONG TERM...REV
AVIATION...MOYER
Hazardous weather outlook, Aug 13, 4:29 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT MON AUG 13 2007

IAZ004>007-015>017-023>028-037>039-049-050-062-075-141045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-MAHASKA-
529 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING.
MORE WIDESPREAD AND POTENTIALLY SEVERE STORMS ARE EXPECTED THIS
EVENING AFTER 6 PM AND WILL CONTINUE PAST MIDNIGHT EAST OF INTERSTATE
35. THE MAIN THREAT FROM THESE STORMS WILL BE WINDS IN EXCESS OF
70 MPH ALONG WITH LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE
WITHIN STORMS THAT DEVELOP ALONG A WARM FRONTAL BOUNDARY WHICH WILL
STRETCH ACROSS NORTHERN IOWA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY EVENING THROUGH
WEDNESDAY AND AGAIN LATE THURSDAY THROUGH SUNDAY. SOME OF THE
STORMS TUESDAY AFTERNOON AND EVENING MAY BE SEVERE. SOME OF THE
STORMS LATE THURSDAY INTO FRIDAY MAY PRODUCE LOCALLY HEAVY RAINFALL.
THOUGH THE THREAT FOR ADVERSE WEATHER IS INCREASING FOR THESE TWO
PERIODS IN PARTICULAR...IT IS TOO EARLY TO DETERMINE THE LOCATION
OF GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING...BUT IS
BECOMING MORE LIKELY THIS EVENING ACROSS THE OUTLOOKED AREA.
ADDITIONALLY...SPOTTER ACTIVATION MAY BE NEEDED LATE TUESDAY
AFTERNOON AND EVENING.

IAZ033-044-045-057-058-070-071-081-082-092-093-141045-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
529 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER IS EXPECTED TODAY WITH HEAT INDEX READINGS
APPROACHING THE 102 TO 107 RANGE DURING THE AFTERNOON AND EARLY
EVENING HOURS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS LATER THIS
EVENING WITH A FEW STORMS BEING SEVERE WITH WIND AND HAIL BEING
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY EVENING THROUGH
WEDNESDAY AND AGAIN LATE THURSDAY THROUGH SUNDAY. SOME OF THE
STORMS TUESDAY AFTERNOON AND EVENING MAY BE SEVERE. SOME OF THE
STORMS LATE THURSDAY INTO FRIDAY MAY PRODUCE LOCALLY HEAVY
RAINFALL. THOUGH THE THREAT FOR ADVERSE WEATHER IS INCREASING FOR
THESE TWO PERIODS IN PARTICULAR...IT IS TOO EARLY TO DETERMINE THE
LOCATION OF GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING. SPOTTER
ACTIVATION MAY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING.

IAZ034>036-046>048-059>061-072>074-083>086-094>097-141045-
CALHOUN-WEBSTER-HAMILTON-GREENE-BOONE-STORY-DALLAS-POLK-JASPER-
MADISON-WARREN-MARION-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
529 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED...MAINLY NON SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING. HOT AND HUMID WEATHER IS EXPECTED THIS AFTERNOON WITH
HEAT INDEX READINGS RANGING FROM 100 TO 105 DEGREES. SCATTERED AND
POTENTIALLY SEVERE STORMS ARE EXPECTED AFTER 8 PM GENERALLY NORTH
OF HIGHWAY 30 LATER THIS EVENING AND WILL CONTINUE PAST MIDNIGHT
EAST OF INTERSTATE 35. THE MAIN THREAT FROM THESE STORMS WILL BE
WINDS IN EXCESS OF 70 MPH ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY EVENING THROUGH
WEDNESDAY AND AGAIN LATE THURSDAY THROUGH SUNDAY. SOME OF THE
STORMS TUESDAY AFTERNOON AND EVENING MAY BE SEVERE. SOME OF THE
STORMS LATE THURSDAY INTO FRIDAY MAY PRODUCE LOCALLY HEAVY
RAINFALL. THOUGH THE THREAT FOR ADVERSE WEATHER IS INCREASING FOR
THESE TWO PERIODS IN PARTICULAR...IT IS TOO EARLY TO DETERMINE THE
LOCATION OF GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING...BUT IS
BECOMING MORE LIKELY THIS EVENING ACROSS NORTHERN PORTIONS OF THE
OUTLOOKED AREA. ADDITIONALLY...SPOTTER ACTIVATION MAY BE NEEDED
LATE TUESDAY AFTERNOON AND EVENING.

REV

The radar

The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
August 13, 5:30 AM CST
Where
Boone County, 3 mi W of Boone Muni Arpt
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.050, -93.908

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39752.